Illinois, 2005

Drought in Illinois, June 15 to 30, 2005

June 15 to 30, 2005 · NWS DVN · 13 events in 13 counties and zones

A dry winter and spring developed into full blown drought conditions across Northwest and West Central Illinois by the middle of June. Dry conditions continued across Eastern Iowa but had not yet developed into drought conditions.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A dry winter and spring developed into full blown drought conditions across Northwest and West Central Illinois by the middle of June. Dry conditions continued across Eastern Iowa but had not yet developed into drought conditions. Farmers that had to replant due to a killing freeze on 3 May 2005 where now being hit a second time. No apparent yield reductions had occurred by the end of June but field conditions in Illinois indicated that crop height was well below normal. The drought continued into the month of July and expanded into Eastern Iowa with significant yield reductions taking place with the corn crop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 PM CDT TUE JUN 14 2005

.SYNOPSIS...
MORNING RAOB PLOTS AND WATER VAPOR IMAGERY SHOW UNSEASONABLY STRONG CLOSED
LOW OVER THE UPPER MIDWEST.  18Z SFC ANALYSIS SHOWS ATTENDANT SFC
LOW NEAR LAKE SUPERIOR WITH WARM FRONT EXTENDING EASTWARD THROUGH NORTHERN
MI WHILE COLD FRONT EXTENDS FROM EASTERN SHORES OF LAKE MI INTO
WESTERN KY. UPSTREAM A COUPLE OF WEAK SFC TROUGHS WERE ANALYZED... ONE
ACROSS NORTHERN MN AND ANOTHER SWINGING THROUGH EASTERN IA ATTIM AIDING
SCT SHOWER DEVELOPMENT ACROSS THE CWA. BEST CONCENTRATION HAS BEEN
ROUGHLY ALONG AND 20 MI EITHER SIDE OF THE I 80 CORRIDOR. SHOWERS HAVE
MIXED DOWN STRONGER WINDS JUST OFF THE DECK WITH GUSTS TO AROUND 40 MPH.
..MM..

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...
BIG PATTERN SHIFT UNDERWAY WHICH WILL RESULT IN LITTLE IN THE WAY OF SENSIBLE
WX NEXT 7-10 DAYS... UNFORTUNATE AS SOME AREAS DESPERATELY NEED THE RAIN.
HERE AT DVN OFFICE WE/VE HAD 4.36 INCHES OF PCPN SINCE MARCH 1ST... WITH
ONLY THREE DAYS OF PCPN > 0.50 USING MLI NORMALS... WHICH SHOULD NOT BE
ALL THAT MUCH DIFFERENT FOR DVN... MLI NORMAL PCPN MARCH 1ST TO JUNE 13TH IS
13.02 INCHES. THAT PUTS DVN WITH A DEFICIT OF OVER 8 INCHES
OMEGA BLOCK PATTERN IS FORECAST TO DEVELOP WITH LARGE CLOSED LOW FORMING AND
DIGGING SLOWLY TOWARD THE WEST COAST NEXT SEVERAL DAYS WHILE THE UPPER LOW
OVER THE UPPER MIDWEST HEADS EAST AND BECOMES ABSORBED INTO EVEN
STRONGER TROUGH WITH SECONDARY DEEP CLOSED LOW PROGGED TO ROTATE DOWN THROUGH
THE GREAT LAKES INTO THE NORTHEAST LATE WEEK.

SPRINKLES AND FEW SHOWERS SHOULD DIMINISH THIS EVE WITH LOSS OF HEATING.
RADAR AND RAOB SUPPORT SOME SHOWERS OVERNIGHT JUST NORTH OF THE
AREA FROM SOUTHEAST MN INTO WI... THOUGH CAN/T RULE OUT SOME SPRINKLES
OR BRIEF SHOWER IN THE FAR NORTH. CYCLONIC FLOW WILL KEEP CLOUDS AROUND
ESP THE NORTHERN 1/2 TO 2/3RDS. CELLULAR LOOK TO CU SUPPORTS SOME DISSIPATION
IN THE SOUTH AFTER DARK... SO PARTIAL CLEARING THERE. MIN TEMPS... LOWS
WERE IN THE M/U 50S IN MANY AREAS THIS MORNING ON BACKSIDE OF THE
UPPER LOW. THIS SUPPORTS GOING AT OR JUST BELOW LOW END OF MOS GUIDANCE.

ON WEDNESDAY... AREAS THAT HAVE LITTLE IN THE WAY OF CLOUD COVER ...
LIKELY IN THE SOUTH ... WILL SEE CLOUDS QUICKLY FILL IN BY MID TO LATE
MORNING. KEPT SLGT CHC OF SHOWER IN THE NORTHEAST WITH CHANNELED
VORTICITY...INSTABILITY AND CYCLONIC FLOW. MAX TEMPS SOMEWHAT TRICKY.
DESPITE CLOUDS ETA MOS GUIDANCE LOOKS A BIT TOO AGGRESSIVE WITH
COOLING IN THE NORTH (MID 60S). AWFULLY TOUGH TO DO THIS TIME OF YEAR AND
ALSO ANTICIPATE SOME BREAKS IN THE AFTN... SO SIDED TOWARD MIDDLE OF THE
ROAD MAV GUIDANCE.  ..MM..

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...
THE ONLY QUESTION IS WHAT LINGERING SHRA MAY BE OCCURRING WEDNESDAY EVENING.
SITUATION DOESN/T LOOK PROMISING FOR MUCH OF ANYTHING TO OCCUR. AFTER
WEDNESDAY NIGHT THE ONLY WORD IN THE FORECAST IS DRY. DEEP EASTERLY FLOW
OFF THE LAKE WILL KEEP TEMPERATURES INITIALLY COOL WITH A GRADUAL WARMING
TREND WITH TIME AS WINDS BECOME SOUTHEAST AND THEN SOUTHERLY.  ..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

MM/08
Hazardous weather outlook, Jun 14, 2:53 AM CST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT TUE JUN 14 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
353 AM CDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WOLF/MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Jo Daviess

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jo Daviess forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Drought, Stephenson

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stephenson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Drought, Carroll

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Drought, Whiteside

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Whiteside forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Drought, Rock Island

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rock Island forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Drought, Henry

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Drought, Bureau

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bureau forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Drought, Putnam

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Drought, Mercer

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Drought, Henderson

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Henderson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Drought, Warren

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Drought, Hancock

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hancock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Drought, McDonough

When
June 15, 12:00 AM CST to June 30, 11:59 PM CST
Where
McDonough forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462674, 5462675, 5462676, 5462677, 5462678, 5462679, 5462680, 5462681, 5462682, 5462683, 5462684, 5462685, 5462686.